Alert archive / Idaho / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Pocatello, ID

May 23, 2023Madison County, Idaho

NWS Pocatello, ID issued this flash flood warning at May 23, 2023, 6:56 PM MDT for Madison County, Idaho. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2023, 6:56 PM MDT (00:56 UTC)
Expired
May 23, 2023, 9:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Madison County, ID

The radar

The Pocatello radar (KSFX), 109 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:30 PM MDTFLASH FLOOD1 Sw Rexburg, IDFLASH FLOODING OCCURRED IN THE TREJO AND MARIAH AREA.
May 23, 7:40 PM MDTFLASH FLOOD1 Se Rexburg, IDFLASH FLOODING OCCURRED ALONG YALE AVENUE WITH SANDBAGGING TO PROTECT PROPERTIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.9 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2292 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WGUS55 KPIH 240056
FFWPIH
IDC065-240300-
/O.NEW.KPIH.FF.W.0002.230524T0056Z-230524T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
656 PM MDT Tue May 23 2023

The National Weather Service in Pocatello has issued a

* Flash Flood Warning for...
  North Central Madison County in southeastern Idaho...

* Until 900 PM MDT.

* At 656 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rexburg and Sugar City.

This includes the following streams and drainages...
  South Teton River, Texas Slough, Teton River and Henrys Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4383 11172 4379 11171 4377 11178 4381 11182
      4382 11184 4388 11180 4388 11172

FLASH FLOOD...RADAR INDICATED

$$

TAX
2 follow-up statements
361 
WGUS55 KPIH 240204
FFWPIH
IDC065-240345-
/O.EXT.KPIH.FF.W.0002.000000T0000Z-230524T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
804 PM MDT Tue May 23 2023

The National Weather Service in Pocatello has extended the

* Flash Flood Warning for...
  North Central Madison County in southeastern Idaho...

* Until 945 PM MDT.

* At 804 PM MDT, local law enforcement reported flash flooding 
  throughout Rexburg. Between 0.5 and 1.5 inches of rain have 
  fallen. Additional rainfall amounts up to 0.3 inches are possible 
  in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rexburg and Sugar City.

This includes the following streams and drainages...
  South Teton River, Texas Slough, Teton River and Henrys Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4383 11172 4379 11171 4377 11178 4381 11182
      4382 11184 4388 11180 4388 11172

FLASH FLOOD...OBSERVED

$$

TAX
710 
WGUS75 KPIH 240341
FFSPIH

Flash Flood Statement
National Weather Service Pocatello ID
941 PM MDT Tue May 23 2023

IDC065-240351-
/O.EXP.KPIH.FF.W.0002.000000T0000Z-230524T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison ID-
941 PM MDT Tue May 23 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MDT THIS EVENING FOR 
NORTH CENTRAL MADISON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4383 11172 4379 11171 4377 11178 4381 11182
      4382 11184 4388 11180 4388 11172

$$

Valle

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 23, 2:06 PM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 23, 2:06 PM MDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
206 PM MDT Tue May 23 2023

.SHORT TERM...Tonight and Wednesday
On the eastern fringes of a broad upper-level low over portions of
the Pacific Northwest, early afternoon visible imagery showed
deepening thunderstorms along the higher terrain of northeastern NV
and western UT and these will gradually push into eastern Idaho over
the next few hours. The environment is marginally conducive for a
few strong, to perhaps severe, thunderstorms with the best potential
between now and sunset while modest instability is maximized. Gusty
downdrafts would be the primary concern along with small hail. Of
perhaps greater concern, will be the potential for heavy rainfall
associated with the strongest of thunderstorms which could
exacerbate ongoing river flooding across the region. Hi-res models
continue to paint the 5PM - Midnight time period as to when we can
expect to see the best coverage around the region with perhaps a
very slight shift west with the heaviest rain. With unusually high
PW values for the region, storms should be efficient rainfall
producers with 1/4 - 1/2", perhaps locally higher amounts, quite
likely across portions of the eastern Magic Valley, Snake Plain,
Arco Desert and into the Upper Snake Highlands. A secondary surge of
precip is possible during the overnight hours but these storms would
not likely be as strong but will still be capable of producing
additional rainfall and occasional lightning. Wednesday looks
strikingly similar to today with perhaps a slightly later start to
convective initiation but the hazards and locations look nearly
identical so we can expect more of the same tomorrow and for much of
the week for that matter. More on that below. McKaughan

.LONG TERM...Thursday through Next Tuesday
With a low pressure trough still situated over the western U.S.
late-week, the extended period will see a continuation of active
weather. Showers and chances for thunderstorms will persist each
afternoon and evening. Overall, models are in fairly good
agreement regarding the synoptic setup, with the main trough axis
situated over CA/NV and a closed low over WA/OR at the start of
the period. Multiple waves will continue to work through southeast
Idaho under favorable southwest flow and by Friday, models start
to shift the trough east and pass a closed low over southern
Idaho. Ensembles indicate highest 24-hour precipitation amounts
will on Thursday and Friday, with 24-hour accumulations ranging
around 0.10" to 0.20" each day across much of the region and
precipitable Water (PWAT) values generally ranging 0.45" to 0.65"
with smaller pockets up to 0.80". Differences between models
mostly surround the timing of shortwaves, as well as features by
early next week. Come Sunday, great uncertainty exists between
models as to whether or not a weak ridge or shallow trough will
dominate, with 500-mb height clusters indicating a variety of
potential solutions. Cropp

&&

.AVIATION...
More widespread precipitation and convection is forecast this
afternoon and evening, with activity turning more showery overnight
tonight. Periods of heavier rain will be possible, with southeast
Idaho in a marginal risk of excessive rainfall today. Breezy winds
are likely at KPIH, KIDA, and KBYI, with stronger gusts to around 40
kts possible with stronger thunderstorms. Cropp

&&

.HYDROLOGY...
Active weather is favored to continue through the holiday weekend
with at or above normal temperatures and rain putting pressure on
high elevation snowpack and already high flowing rivers. Excessive
Rainfall Outlooks are now in place for starting today through
Thursday regionwide where there exists a MARGINAL RISK (at least
5 percent) of excessive rainfall leading to flash flooding.
Thunderstorms over the coming days will be very conducive for
heavy rain in slow moving and or training thunderstorms leading to
increased lowland and river flooding potential. Showers and
thunderstorms will be remain possible each day through the
weekend. Below you will find the latest on the basin specific
river information:

Big Wood Region: The Big Wood at Hailey remains in moderate flood
stage and is forecast to stay there through the coming week. Further
upstream north of Ketchum, the Big Wood is expected to peak
temporarily above flood stage. Feeder creeks including the North
Fork, Trail Creek, and the East Fork have now all crossed or are
set to push through bankful stage where the flood watch was
converted to a flood warning at the East Fork Big Wood River near
Gimlet. In addition, Warm Springs Creek which feeds into the Big
Wood at Ketchum continues to advance deeper into flood stage.

Little Wood Region: The Little Wood River above High Five Creek was
running at bankfull with its diurnal peak and likely to remain
near this level for the next few days.

Salmon Region: Valley Creek and the Yankee Fork (feeding into the
Salmon in Custer Co) continue to rise. The Yankee Fork continues
to be near bankful. We will have to continue monitoring these
sites as we work into the moderating temperatures this week but
for now each site is expected to remain below warning stage with
no highlights warranted at this time.

Big Lost Region: Antelope Creek remains above flood stage and is
expected to remain there through Monday and then perhaps slowly fall
back into bankful/action stage with the moderating temperatures
during the week. Thus the Flood Warning will continue there.
Upstream on the Big Lost at Howell Ranch we expect readings to
oscillate around flood stage for the next few days and have
upgraded the watch to a warning.

Henry's Fork, Camas Ck, and Teton Region: The Henry's Fork near
Rexburg dipped below flood stage this morning due to gradually
falling runoff on some of the smaller feeder systems (Fall River)
but more likely due to progressively lower releases out of Island
Park Res noted over the last several days. The Teton river continues
to rise ever so slightly and the RFC has flooding conditions coming
back into play by mid-week. We have kept the Flood Warning going
here.

Blackfoot Region: The Blackfoot above the reservoir continued to
fall over the last 24hrs and we are likely seeing this basin play
out for the season (barring any heavy rain events) and thus we will
continue with an Advisory here as it continues to run at bankfull.

Portneuf and Marsh Ck Regions: The Portneuf at Topaz and Pocatello
remain above flood stage and are forecast to remain there for the
coming week. Thus the warnings will continue for the Portneuf for
some time.

Bear River Region (including Bear Lake, Franklin, and Oneida Co):
The Bear River at the Border remains in flood stage and is
forecast to stay there over the course of the coming week.
Snowmelt flooding has subsided a bit across Bear Lake, Franklin,
and Oneida Counties over the past week.

Raft River Region: The upper portion of the Raft River at One Mile
Ck continues to oscillate ever so slightly at bankfull while no
water was observed flowing downstream at the interstate suggesting
irrigation demand is high. No problems anticipated here.
McKaughan/MacKay

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, May 23, 5:43 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
543 PM MDT TUE MAY 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 N CHUBBUCK            42.97N 112.46W
05/23/2023  M0.50 INCH       BANNOCK            ID   PUBLIC

&&
Local storm report, May 23, 5:53 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
553 PM MDT TUE MAY 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     STERLING                43.03N 112.75W
05/23/2023                   BINGHAM            ID   UTILITY COMPANY

            POWER OUTAGE 222 CUSTOMERS IMPACTED.

&&
Local storm report, May 23, 6:12 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
612 PM MDT TUE MAY 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     BLACKFOOT               43.19N 112.34W
05/23/2023  M46 MPH          BINGHAM            ID   MESONET

            NOAA ARL FRD MESONET.

&&
Local storm report, May 23, 6:42 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
642 PM MDT TUE MAY 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             IDAHO FALLS             43.49N 112.03W
05/23/2023  M0.75 INCH       BONNEVILLE         ID   NEWSPAPER

            LIVE REPORT FROM EAST IDAHO NEWS - HAIL
            COVERING THE GROUND.

&&
Local storm report, May 23, 6:54 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
654 PM MDT TUE MAY 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      BLACKFOOT               43.19N 112.34W
05/23/2023                   BINGHAM            ID   PUBLIC

            VIDEO OF STREET FLOODING.

&&
Local storm report, May 23, 6:56 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
656 PM MDT TUE MAY 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             SHELLEY                 43.38N 112.12W
05/23/2023  M0.75 INCH       BINGHAM            ID   PUBLIC

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:23 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville37 min
May 23, 6:45 PM MDTFlash Flood WarningPIHBingham, Bonneville3 hr
May 23, 6:58 PM MDTSpecial Weather StatementPIHMadison47 min
May 23, 7:22 PM MDTAreal Flood AdvisoryPIHBingham3 hr
May 23, 9:31 PM MDTAreal Flood AdvisoryPIHBingham, Bonneville11 hr
May 23, 9:45 PM MDTAreal Flood AdvisoryPIHMadison11 hr
May 24, 2:37 AM MDTFlood WatchPIHBannock, Bingham, Blaine, Bonneville, Cassia, Fremont and 5 more18 hr
May 24, 1:27 PM MDTSpecial Weather StatementPIHCassia48 min
May 24, 1:52 PM MDTSpecial Weather StatementPIHPower38 min
May 24, 2:11 PM MDTFlash Flood WarningPIHCassia5 hr
May 24, 2:11 PM MDTSpecial Weather StatementPIHPower49 min
May 24, 2:17 PM MDTSpecial Weather StatementPIHJerome43 min
May 24, 2:50 PM MDTSevere Thunderstorm WarningPIHBannock, Cassia, Power40 min
May 24, 2:57 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Lincoln, Minidoka63 min
May 24, 2:58 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power47 min
May 24, 3:23 PM MDTSpecial Weather StatementPIHBear Lake52 min
May 24, 3:27 PM MDTSpecial Weather StatementPIHPower48 min
May 24, 3:31 PM MDTFlash Flood WarningPIHBannock, Bingham97 min
May 24, 3:33 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou42 min
May 24, 3:40 PM MDTFlash Flood WarningPIHCassia, Minidoka3 hr
May 24, 3:44 PM MDTSpecial Weather StatementPIHBannock46 min
May 24, 4:01 PM MDTSevere Thunderstorm Warning Considerable damage threatPIHBlaine, Cassia, Lincoln, Minidoka, Power59 min
May 24, 4:24 PM MDTSpecial Weather StatementPIHBear Lake66 min
May 24, 4:45 PM MDTSpecial Weather StatementPIHMinidoka30 min
May 24, 5:12 PM MDTSpecial Weather StatementPIHFremont48 min
May 24, 5:13 PM MDTSpecial Weather StatementPIHMinidoka32 min
May 24, 5:38 PM MDTSpecial Weather StatementPIHPower37 min
May 24, 5:44 PM MDTSevere Thunderstorm WarningPIHBingham, Power29 min

Nearby

Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.